Virginia, 2019

High Wind in Virginia, January 23, 2019

January 23, 2019 · NWS RNK · 2 events in 2 counties and zones

Surface high pressure was wedged against the eastern face of the Appalachians, resulting in strong southeasterly winds ahead of an approaching low pressure system. Downslope winds along the western face of the mountains resulted in scattered wind damage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$38,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Surface high pressure was wedged against the eastern face of the Appalachians, resulting in strong southeasterly winds ahead of an approaching low pressure system. Downslope winds along the western face of the mountains resulted in scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 23, 7:07 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jan 23, 7:07 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
707 AM EST Wed Jan 23 2019

.SYNOPSIS...
A low pressure system will cross the Ohio Valley today and will
push a cold front through the Mid Atlantic region Thursday.
This front will be followed by a reinforcing cold front Thursday
night. The area will continue within a pattern that features
quick moving, but weak, disturbances into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EST Wednesday...

Winter Weather Advisory remains in effect for the mountains and
foothills of North Carolina ans Virginia.

Sharp upper trough over the central United States move eat today and
reaches the Mid Atlantic region tonight with lower 500MB heights.
Strongest positive vorticity advection and upper divergence will be
from 00Z/7PM-06Z/1AM tonight. Temperatures at 850MB were already
warming and will be well above freezing by 12Z/7AM. Bufkit forecast
soundings show little to no potential for ice crystal growth in the
lower cloud layers this morning. So precipitation type will be
either rain or freezing rain. The warm front lifts north through
North Carolina Virginia this evening with temperatures
continuing to rise after dark. The surface cold front comes
through overnight. Better cold air advection is delayed until
after the 850MB front passes

Short range hourly guidance has temperatures rising into the
40s this morning. However, surface dewpoints are starting mainly
in the single digits and teens. Moisture was making some
eastern progress with the dew point at Bluefield rising from 9
to 20 in three hours. Light precipitation returns had developed
in the northern North Carolina and southern Virginia foothills.
This will aide in saturating the air mass.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 300 AM EST Wednesday...

A wave of low pressure will lift northward along the frontal
boundary Thursday. By Thursday evening, the front will push off
the East Coast and be moving out into the Atlantic ocean
Thursday night into Friday. High pressure will build east out of
the Ohio Valley Friday into Friday night.

The cold air will catch the precipitation in the west and transition
the rain showers to snow showers Thursday. While in the east, west
to northwest winds will downslope and dry out the region. The rain
will end before temperatures fall below freezing. For PTYPE used a
top_down ensemble tool with NAM for focus on temperature profiles.
Increased winds behind the front Thursday with healthy pressure
rises, and 40 knot 850 mb jet rotating across the area. At this
time, looks like winds will remain below wind advisory levels.

High temperatures on Thursday will range from the mid 30s in the
northwest mountains of Greenbrier County to the mid 50s in the
piedmont. With northwest flow, shower showers and snow flurries will
continue in the western mountains Thursday night. Low temperatures
Thursday night will vary from around 10 degrees in the mountains to
the upper 20s in the piedmont. Snow accumulations in the western
mountains will range from coating to around 2 inches in western
Greenbrier county in southeast West Virginia.

A few snow flurries may linger in the western upslope areas Friday
morning. Otherwise, plenty of sunshine will be the rule Friday
afternoon. High temperatures on Friday will generally be from the
mid teens in the west to the lower 40s in the east. It will be cold
Friday night with readings from the single digits in the mountains
to around 20 degrees in the piedmont.

Moderate to High confidence in forecast.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 355 PM EST Tuesday...

During this portion of the forecast, a deep upper low will
persist across eastern Canada. Climatologically this is a cold
pattern for the eastern U.S. Weaker troughs of low pressure and
their associated cold fronts will spiral into and across our
region in a clipper-like fashion. Timing and impact of these
features has not had model run- to-run consistency. Also, their
interaction, if any, with southern stream lows/troughs has not
been consistent, thus adding to greater uncertainty and lower
confidence farther in the latter portion of our forecast. One is
slated to cross the area as early as Friday and another over
the weekend, with yet another one early next week. Moisture is
questionable, especially with the first couple of these. Will
keep pops in the low end range of 20-30 and generally confine to
the western slopes which the persistent westerly flow favors.

If we include the potential for a southern stream low tracking
along the Gulf Coast to head northeast near or just east of the
east coast of the U.S. Sunday into Monday as both the Canadian
and European solutions offer, then precipitation coverage across
the Piedmont region will be greater, with a challenging
p-type forecast given vastly different forecasts of the low
level temperature profile across this region during this time
frame.

Temperatures will remain mostly below normal through the period
with the persistent anticyclonic northwest flow. Several
opportunities for lows to drop into the teens.

/Confidence in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Chances - Moderate,
Winds - Moderate to High.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 645 AM EST Wednesday...

Ceilings had to lowered to IFR and MVFR across southwest
Virginia, northwest North Carolina and southeast West Virginia.
Patchy light rain and drizzle were over the mountains and
foothills with isolated MVFR visibilities. Ceilings will
continue to drop throughout the day. By 00Z, high confidence of
widespread LIFR/IFR with a large swath of moderate to heavy rain
ahead of an approaching cold front.

Surface winds will generally be light, but the low level flow
just off the surface will create some LLWS today and tonight.
Models were in good agreement with the timing of the front which
will bring the winds around to the west with increasing wind
speeds.

Confidence in timing of the precipitation is above average.
Confidence in timing of the IFR and lower ceilings is below
average.
Confidence is average for all other elements.

Extended Aviation Discussion...

Winds remain gusty from the northwest on Thursday into early
Friday morning, especially across the mountains. There also will
be isolated to scattered snow showers across parts of southeast
West Virginia. The gusts and snow showers will come to an end
by mid-day Friday. Conditions will be mainly VFR during this
time period.

VFR conditions will continue into Saturday.

A weak clipper system may bring isolated snow showers to
southeast West Virginia on Sunday along with patchy sub-VFR
conditions. However, the vast majority of the forecast region
will remain VFR.

&&

.HYDROLOGY...
As of 525 AM EST Wednesday...

A Flood Watch has been issued along the Blue Ridge for tonight
into Thursday morning. While rainfall rates are not expected to
exceed Flash Flood Guidance, the ground was still saturated from
the rain last weekend. There will be a solid 12 hour period of
moderate to heavy rain with 1 to 2 inches expected by late
Thursday morning. Unlike the rain last weekend, now the ground
is frozen and runoff will be more efficient.

There will also be rises on mainstem rivers, including the
Greenbrier, Roanoke and Dan Rivers. Minor flooding is possible
at South Boston on the Dan River by Friday. Tributaries in these
river basins may also see a decent rise as the rain runs off
from the mountains into the main stem channels.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from this evening through Thursday morning for
     VAZ012>020-022>024-032>035-043.
     Winter Weather Advisory until noon EST today for VAZ015>017-
     032-043.
NC...Flood Watch from this evening through Thursday morning for
     NCZ001>004-018>020.
     Winter Weather Advisory until noon EST today for NCZ001>005-
     018>020.
WV...None.

&&

SYNOPSIS...AMS/DS
NEAR TERM...AMS
SHORT TERM...KK/RAB
LONG TERM...RAB
AVIATION...AMS/MBS
HYDROLOGY...AMS
Hazardous weather outlook, Jan 23, 5:50 AM EST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
550 AM EST Wed Jan 23 2019

NCZ001>004-018>020-VAZ015>017-032-043-241100-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-Carroll-
Floyd-Patrick-Henry-
550 AM EST Wed Jan 23 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-241100-
Rockingham-
550 AM EST Wed Jan 23 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for north central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additionally, heavy rain during Wednesday night and early Thursday
morning could result in minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ012>014-018>020-022>024-033>035-241100-
Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-
550 AM EST Wed Jan 23 2019

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Pockets of light freezing rain or freezing drizzle may produce some
isolated slick spots on roads, parking lots, and sidewalks this
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ044>047-058-059-241100-
Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
550 AM EST Wed Jan 23 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

Pockets of light freezing rain or freezing drizzle may produce some
isolated slick spots on roads, parking lots, and sidewalks this
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>011-WVZ042>044-507-508-241100-
Tazewell-Smyth-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
550 AM EST Wed Jan 23 2019

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Pockets of light freezing rain or freezing drizzle may produce some
isolated slick spots on roads, parking lots, and sidewalks this
morning.

The wind may gust up to 45 mph at the highest ridge tops into this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 23, 4:48 AM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
448 AM EST Wed Jan 23 2019

NCZ006-VAZ011>014-018>020-022>024-033>035-044>047-058-059-WVZ043-
044-507-508-231500-
Caswell-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of Yanceyville, Pearisburg, Wytheville,
Radford, Pulaski, Blacksburg, New Castle, Clifton Forge,
Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington,
Buena Vista, Rocky Mount, Bedford, Amherst, Danville, Lynchburg,
Appomattox, South Boston, Keysville, Hinton, Hix, Union,
Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo,
and Rainelle
448 AM EST Wed Jan 23 2019

...Light Freezing Rain Possible This Morning...

Areas of light rain and drizzle are likely across southwest
Virginia, northwest North Carolina and southeast West Virginia
this morning. Temperatures will be near freezing through this
morning and pavement temperatures remain cold due to the recent
cold air. Therefore, the rain and drizzle may freeze on some
surfaces.

If you plan on traveling this morning, be aware of the potential
for slippery spots, especially on bridges and overpassed. Plan
ahead by allowing for extra travel time.

Temperatures will rise above freezing across much of the region by
10AM. A few spots along the Blue Ridge north of Roanoke may stay
close to freezing until noon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Tazewell

When
January 23, 9:00 AM EST to 9:00 PM EST
Where
Tazewell forecast zone
Measured
54 kt (62 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$35,000
Reported by
911 Call Center
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Several hours of high winds blew down numerous trees and power lines across much of Tazewell County. Near the community of Tiptop, a 30-foot tall pine was blown down onto a home. Near Cedar Bluff, a tree was blown down onto an automobile, causing damage to the vehicle and minor injury to an occupant. A mesonet station in the community of Burkes Garden measured a gust of 62 mph.

High Wind, Smyth

When
January 23, 5:30 PM EST to 6:30 PM EST
Where
Smyth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Around five trees were blown down by high winds at various locations around Smyth. At least three of the downed trees were located in the community of Chillhowie. One tree each was also blown down in the communities of Adwolf and Konarock.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802343, 802349.